[Skip to Navigation]
Article
November 1996

Clonidine Prophylaxis for Narcotic and Sedative Withdrawal Syndrome Following Laryngotracheal Reconstruction

Author Affiliations

From the Department of Otorhinolaryngology and Bronchoesophagology, Temple University School of Medicine, and the Department of Pediatric Otolaryngology, St Christopher's Hospital for Children, Philadelphia, Pa (Dr Deutsch); and the Department of Pediatrics, Thomas Jefferson University School of Medicine, Philadelphia, and the Department of Pediatric Anesthesia and Critical Care, A. I. duPont Institute, Wilmington, Del (Dr Nadkarni).

Arch Otolaryngol Head Neck Surg. 1996;122(11):1234-1238. doi:10.1001/archotol.1996.01890230080015
Abstract

Objective:  To determine the efficacy of transdermal clonidine hydrochloride for prophylaxis of withdrawal syndromes that are common following more than 7 days of deep sedation after single-stage laryngotracheal reconstruction (LTR) surgery.

Design:  Consecutive case series.

Setting:  Pediatric intensive care unit at tertiary care referral center, university-affiliated children's hospital.

Patients:  Ten consecutive patients who had undergone single-stage LTR and received sedation with a combination of narcotics and benzodiazepines.

Interventions:  A sustained release transdermal clonidine hydrochloride patch (50-100 μg/d; mean, 5.8 μg/kg per day; range, 4.2-8.5 μg/kg per day) was applied to 8 consecutive patients before discontinuation of sedative infusions and elective extubation. Physicians continued to treat patients for withdrawal symptoms, if seen, at their discretion.

Main Outcome Measures:  Seventeen characteristic narcotic and sedative withdrawal symptoms recorded at baseline and serially for at least 48 hours following discontinuation of deep sedation.

Results:  No severe symptoms of narcotic or sedative withdrawal (seizure, choreoathetosis, tremors, or dehydration) were seen in any patient during treatment with clonidine. Not more than 2 minor withdrawal symptoms (lethargy and respiratory rate >40 breaths/min) occurred simultaneously during treatment with clonidine in any patient. Two of 8 patients had clonidine patches removed prematurely. Both patients experienced withdrawal symptoms within hours, and these symptoms subsided in the 1 patient whose clonidine patch was reinstituted. No significant sustained side effects, bradycardia, or dysrhythmia necessitated discontinuation of clonidine therapy, and no rebound withdrawal was seen with routine discontinuation of clonidine after 7 days of therapy.

Conclusions:  Transdermal clonidine prophylaxis may be a safe and efficacious adjunct to prevent withdrawal symptoms in pediatric patients who have undergone single-stage LTR. Use of a validated withdrawal symptom scoring tool is indicated for patients undergoing single-stage LTR and requiring prolonged, deep sedation in the pediatric intensive care unit.Arch Otolaryngol Head Neck Surg. 1996;122:1234-1238

Add or change institution
×